Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 89, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2023, 4:42 AM CDT for Perry County, Stone County, Mississippi. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2023, 4:42 AM CDT (09:42 UTC)
- Expired
- Apr 27, 2023, 5:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Perry County, MS, Stone County, MS
The radar
The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 5:12 AM CDT | HAIL 1 | 2 Ene Rogers Lake, MS | SKYWARN SPOTTER REPORTS QUARTER HAIL ROUGHLY 6 MILES SE OF POPLARVILLE IN STONE COUNTY, MS. |
| Apr 27, 5:12 AM CDT | HAIL 1.75 | 5 Nne Rogers Lake, MS | SEPARATE SKYWARN SPOTTER REPORTED GOLF BALL HAIL JUST WEST OF PERKINSTON, MS. |
| Apr 27, 5:33 AM CDT | HAIL 1 | Perkinston, MS | SOCIAL MEDIA REPORT WITH PICTURES OF QUARTER HAIL IN PERKINSTON, MS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
206
WUUS54 KMOB 270942
SVRMOB
MSC111-131-271030-
/O.NEW.KMOB.SV.W.0089.230427T0942Z-230427T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
442 AM CDT Thu Apr 27 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Perry County in southeastern Mississippi...
Stone County in southeastern Mississippi...
* Until 530 AM CDT.
* At 441 AM CDT, a severe thunderstorm was located 5 miles southeast
of Poplarville, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wiggins and Perkinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3091 8934 3091 8914 3108 8915 3112 8909
3076 8894 3068 8934
TIME...MOT...LOC 0941Z 250DEG 25KT 3076 8949
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CGAL1 follow-up statement
050
WWUS54 KMOB 271018
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
518 AM CDT Thu Apr 27 2023
MSC111-131-271030-
/O.CON.KMOB.SV.W.0089.000000T0000Z-230427T1030Z/
Perry MS-Stone MS-
518 AM CDT Thu Apr 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN PERRY AND STONE COUNTIES...
At 517 AM CDT, a severe thunderstorm was located 7 miles west of
Perkinston, or 8 miles southwest of Wiggins, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wiggins and Perkinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3088 8934 3091 8922 3091 8914 3095 8914
3099 8904 3076 8894 3068 8934
TIME...MOT...LOC 1017Z 251DEG 23KT 3081 8926
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 8:07 PM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Apr 26, 8:07 PM CDT, 8 hours 35 minutes before
Area Forecast Discussion National Weather Service Mobile AL 807 PM CDT Wed Apr 26 2023 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 807 PM CDT Wed Apr 26 2023 VFR conditions early this evening, becoming MVFR by around 27/03z, then periods of IFR (perhaps even LIFR) overnight as low clouds and fog develops. Scattered showers and a few thunderstorms will also reduce ceilings and visibilities at times overnight. Some of the high-resolution guidance continues to bring a band of storms toward the coast as early as 11z with showers and storms expected throughout the morning and afternoon. Some of the storms on Thursday possibly becoming strong to severe. Winds generally light southeast to south, becoming more southerly by late Thursday, and also stronger. More variable and gusty winds near showers and storms. /12 && .PREV DISCUSSION... /issued 410 PM CDT Wed Apr 26 2023/ ..New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Tonight) Issued at 210 PM CDT Wed Apr 26 2023 Warm, tranquil day on tap for most of the area with temperatures soaring into the upper 70s to low 80s at this hour. A few storms have developed across northwest Florida as of 18z as the warm front lifts north out of the Gulf and across the panhandle. Expect an increasing trend in convective coverage throughout the afternoon with the scattered storms predominantly impacting northwest Florida (north of the beaches) first before sliding into south-central Alabama as the warm front lifts north. Steering flow remains weak, so minor/nuisance flooding is somewhat of a concern this afternoon as storms move slow and continue to back build and repeatedly move over the same locations. Given a subtle shortwave moving across the region, warm front sliding overhead, ample instability, and a rather straight/unidirectional hodograph, we can't rule out a few strong to severe storms over the next few hours with hail and gusty winds being the main threats. Convection should lift out of the area early this evening with a brief dry period expected overnight. Given the increasing moisture levels overnight, patchy fog will be a concern after midnight along the coast. Fog will spread further inland and become fairly widespread in the pre-dawn hours before the next batch of storms enter the area from the west in the short term. 07/mb SHORT TERM... (Thursday through Friday night) Issued at 210 PM CDT Wed Apr 26 2023 An active weather day is expected for Thursday with the potential of severe weather across the area. An upper low currently moving across the TX Panhandle, will move east into the Lower MS Valley on Thursday. Forcing will begin to overspread the region tomorrow morning as favorable upper level jet dynamics move into the area. The best forcing appears to move into the western parts of the area between 7-10am and spreads east through the morning into the afternoon hours. A consensus of the CAM guidance suggests that a complex of storms will approach from the west and enter southeast MS by mid morning. In addition, a marine warm front will be draped close to the coast and this will also serve as a focus for thunderstorm development as the forcing increases. How this convection evolves as it moves east across the region is a bit uncertain. However, deep layer shear will be favorable at 40-50 kt with MLCAPES rising to 1000-2000 J/kg along and south of the marine front (highest along the I-10 corridor). Instability will be generally less than 1000 J/kg further inland any may not even reach 500 J/kg north of Hwy 84. This all suggests the potential for severe thunderstorms, especially across the southern half of the area with the greatest threat along and south of I-10. In addition, forecast soundings reveal that the best instability and shear will be present in the mid levels with mid level lapse rates near 7 C/km. This favors robust updrafts and the potential for developing significant cold pools that could enhance the damaging wind threat (potentially resulting as a longer lasting squall line.) Given the favorable shear in the -10 to -30C layer, we will also have to watch for the potential of large hail, although that is more uncertain. The tornado potential is also uncertain. The mere fact that we will have a marine boundary draped across the area is of concern as that alone will enhance low level shear. However, the uncertainty comes in what the strength of the 925-850mb flow will be. Model consensus currently suggests the 850mb flow will struggle to reach 30 kt and if that is the case, then low level shear will be marginal to support a more substantial tornado threat. However, if a slightly stronger low level flow develops, then the tornado concern increases. Again, the vicinity of the I-10 corridor will the be area to watch for the greatest tornado potential. The best window for severe timing will generally start around 9am across SE MS and end across the eastern zones by 5pm. The greatest overall threat will be from late morning to mid afternoon as the storm complex moves east to west across the area. We will also have to monitor for the threat of flash flooding, especially across the urban I-10 corridor. Given the presence of the marine front, we will likely see a widespread 1-3" of rain, with isolated areas of 4-6" possible. This will fall in a rather short duration, which will enhance the potential for areas of flash flooding. As this complex moves east of our area by early Thursday evening, we will likely see an overall break in significant precip given airmass stabilization. However, we have to keep a mention of isolated to scattered precip for the night given the cold front will still be to our west and the possibility of weak perturbations moving through the base of a broad trough. The threat of isolated to scattered storms will persist generally along and east of I-65 on Friday with chances gradually diminishing in the afternoon. 34/JFB LONG TERM... (Saturday through Wednesday) Issued at 210 PM CDT Wed Apr 26 2023 An active weather pattern will continue into this weekend as a potent shortwave dives southeast out of the intermountain west and pivots east across the Gulf Coast. There are still discrepancies on the timing of this shortwave, however, guidance has started to get a little closer based off the 12z runs. As the main shortwave moves east across TX on Saturday, we may see a lead shortwave eject northeast ahead of it. The GFS is the most robust with this, but the ECMWF is now beginning to show a similar setup. If this occurs, forcing will quickly overspread the area by Saturday afternoon. The main shortwave quickly moves east by Saturday night, further enhancing deep layer atmospheric lift across the region. There will be a warm front located either over our coastal waters or close to the coast. Given the upper level support, a surface low will likely develop along the frontal zone and quickly move east. The precise location of this low and the proximity of the warm front to land areas will be a main factor in determining our severe threat. At this point, it appears that the best overlay of instability and deep layer shear will be just to the east of the area as the 850mb low level jet quickly ramps up to our east Saturday night into Sunday morning. However, any northward and westward shift in these features would favor a greater severe weather threat over our local area. Regardless, numerous to widespread showers and thunderstorms are likely to develop across the area, especially by Saturday afternoon and Saturday night. Rain chances have been increased on this forecast and additional increases are likely in subsequent forecasts. Just how long the greater storm coverage will persist into Sunday is more questionable. The ECMWF would support storms developing under the cold core of the upper low moving across us while other guidance is quicker to shift precip east of us. For now, we will maintain 40-50% rain chances for Sunday morning with chances diminishing from west to east in the afternoon. A drier and cooler pattern is expected for early next week in the wake of the aforementioned system. A large scale trough will become anchored over the eastern states, resulting in a dry northwesterly flow across our region. Slightly below to near normal temperatures are expected Mon-Wed with pleasant humidity values. 34/JFB MARINE... Issued at 210 PM CDT Wed Apr 26 2023 Winds will continue to turn southeasterly in the wake of a warm front that lifted north and out of the Gulf earlier today. Expect an increasing trend in the winds on Thursday as the wind turns southerly ahead of the next round of storms. Exercise Caution headlines may be required Thursday night for the offshore Gulf waters. A light to moderate onshore flow will continue through Saturday, shifting westerly to northwesterly on Sunday and Monday. 07/mb && .PRELIMINARY POINT TEMPS/POPS... Mobile 66 76 66 83 61 80 63 75 / 30 90 50 20 10 60 50 40 Pensacola 68 76 68 80 65 77 65 75 / 10 90 50 40 10 60 60 50 Destin 68 77 69 79 68 79 68 77 / 0 90 50 40 10 60 70 50 Evergreen 62 78 63 84 59 82 60 77 / 20 90 50 30 10 60 60 50 Waynesboro 63 75 61 81 57 79 58 72 / 20 90 40 10 10 50 50 40 Camden 61 77 61 82 56 79 59 73 / 30 90 50 20 10 40 50 40 Crestview 64 80 64 85 62 84 62 80 / 0 90 50 50 10 60 70 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:20 PM CDT | Special Weather Statement | MOB | Wayne | 40 min |
| Apr 27, 5:28 AM CDT | Severe Thunderstorm Warning | MOB | George, Perry, Stone | 47 min |
| Apr 27, 6:01 AM CDT | Tornado Warning | MOB | George, Stone | 17 min |
| Apr 27, 6:10 AM CDT | Severe Thunderstorm Warning | MOB | George, Stone | 50 min |
| Apr 27, 6:13 AM CDT | Special Weather Statement | MOB | Perry | 47 min |
| Apr 27, 6:36 AM CDT | Severe Thunderstorm Warning | MOB | George | 39 min |
| Apr 27, 8:36 AM CDT | Special Weather Statement | MOB | Stone | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.